Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 201, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 8, 2008, 6:40 PM EDT for 4 counties in Ohio. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2008, 6:40 PM EDT (22:40 UTC)
- Expired
- Jul 8, 2008, 7:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Butler County, OH, Clermont County, OH, Hamilton County, OH, Warren County, OH
The radar
The Cincinnati radar (KILN), 49 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:02 PM EDT | HAIL 0.75 | 6 Wnw Blue Ash, OH | |
| Jul 8, 7:04 PM EDT | TSTM WND DMG | Sharonville, OH | A BUILDING COLLAPSED ON MOSTELLER ROAD. NUMEROUS TREES AND POWER LINES DOWN IN THE COTTINGHAM AREA. |
| Jul 8, 7:13 PM EDT | TSTM WND GST 60 | Sharonville, OH | PEA SIZED HAIL ALSO REPORTED. |
| Jul 8, 7:33 PM EDT | TSTM WND DMG | 2 N Mount Repose, OH | NUMEROUS TREES AND POWER LINES DOWN IN MIAMI TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 082240 SVRILN OHC017-025-061-165-082330- /O.NEW.KILN.SV.W.0201.080708T2240Z-080708T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 640 PM EDT TUE JUL 8 2008 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BUTLER COUNTY IN SOUTHWEST OHIO... NORTHWESTERN CLERMONT COUNTY IN SOUTHWEST OHIO... EASTERN HAMILTON COUNTY IN SOUTHWEST OHIO... SOUTHWESTERN WARREN COUNTY IN SOUTHWEST OHIO... * UNTIL 730 PM EDT. * AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR ROSS...MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... FAIRFIELD... NORTH COLLEGE HILL... MOUNT HEALTHY... FOREST PARK... FINNEYTOWN... SPRINGDALE... WYOMING... NORWOOD... IN ADDITION...NORTHGATE...GROESBECK...PLEASANT RUN...NORTHBROOK... MOUNT HEALTHY HEIGHTS...PLEASANT RUN FARM...GREENHILLS AND MAUSTOWN ARE NEAR THE PATH OF THIS SEVERE THUNDERSTORM. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. AS STORMS APPROACH...SEEK SHELTER IN STURDY BUILDINGS AND STAY AWAY FROM WINDOWS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3936 8409 3903 8424 3929 8474 3944 8469 TIME...MOT...LOC 2240Z 283DEG 31KT 3933 8459 $$
1 follow-up statement
000 WWUS51 KILN 082323 SVSILN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 723 PM EDT TUE JUL 8 2008 OHC017-025-061-165-082330- /O.CON.KILN.SV.W.0201.000000T0000Z-080708T2330Z/ CLERMONT OH-HAMILTON OH-BUTLER OH-WARREN OH- 721 PM EDT TUE JUL 8 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR SOUTHWESTERN WARREN...SOUTHEASTERN BUTLER...EASTERN HAMILTON AND NORTHWESTERN CLERMONT COUNTIES... AT 719 PM EDT...STORM SPOTTERS REPORTED 60 MPH WINDS IN SHARONVILLE OHIO. RADAR INDICATED THAT THIS SEVERE THUNDERSTORM REMAINS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR MIAMIVILLE...MOVING EAST AT 34 MPH. LOCATIONS IMPACTED INCLUDE... WITHAMSVILLE AND MORROW. IN ADDITION...DALLASBURG...MOUNT REPOSE...DAY HEIGHTS...PERINTOWN... SPRINGVALE...WILLOWVILLE AND GOSHEN ARE NEAR THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. MOVE INDOORS IMMEDIATELY REMEMBER... LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM IS ALSO CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3918 8453 3940 8441 3936 8409 3903 8424 TIME...MOT...LOC 2321Z 288DEG 29KT 3923 8424 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:40 PM EDT, 2 hours earlier.
Area forecast discussion, Jul 8, 4:40 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 440 PM EDT TUE JUL 8 2008 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TONIGHT...THEN SLOWLY MOVE ACROSS THE AREA ON WEDNESDAY. HIGH PRESSURE AND DRIER AIR WILL BUILD INTO THE AREA BEGINNING WEDNESDAY NIGHT...AND WILL CONTROL THE WEATHER INTO THE WEEKEND. ANOTHER COLD FRONT SHOULD AFFECT OUR WEATHER BY SUNDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... LINE OF STRONG TO SEVERE STORMS CURRENTLY MOVING ACROSS THE NORTHERN PART OF THE ILN FORECAST AREA. DAMAGING WINDS THE MAIN THREAT WITH DELTA THETA-ES OF 20-25 DEG K NOTED ACROSS THAT REGION. WBZ AROUND 11 KFT AGL...SO WHILE NOT A PRIMARY THREAT...ITS STILL A POSSIBILITY. 0-6 BULK SHEAR MAG JUST BELOW 30 KTS SO MULTI-CELL COMPLEXES LIKELY. AFTER THIS PASSES...SHOULD BE A LULL IN THE FORCING UNTIL LATE EVENING WHERE LATEST RUC INDICATING SOME INCREASED BDRY LAYER FORCING ACROSS THE NORTH WITH APPROACHING TROUGH AND ALSO ACROSS THE SOUTH IN ASSOCIATION WITH DEVELOPING BDRY LAYER JET. THUS THE REASON FOR KEEPING LIKELY THREAT OF PRECIP. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... THE FRONT SHOULD CONTINUE TO MOVE SLOWLY THROUGH OUR FORECAST AREA ON WEDNESDAY...AND SLIDING JUST SOUTH OF THE REGION WEDNESDAY EVENING. THUS THE THREAT OF PRECIP WILL CONTINUE ON WEDNESDAY...BUT DIMINISHING FROM NW-SE AS THE DAY PROGRESSES. HAVE ENDED PRECIP ACROSS THE SE DURING THE EARLY EVENING HOURS. && .LONG TERM /THURSDAY THROUGH TUESDAY/... THE EXTENDED PERIOD STARTS OFF DRY...WITH HIGH PRESSURE BUILDING INTO THE REGION EARLY THURSDAY...AND SHIFTING EAST TOWARD THE ATLANTIC COAST BY LATE FRIDAY. THIS BRINGS A QUICK WARMUP TO THE AREA WITH ABOVE AVERAGE TEMPERATURES RETURNING BY THE END OF THE WEEK. MODELS ARE COMING INTO BETTER AGREEMENT ON A MORE AMPLIFIED LONGWAVE PATTERN THIS WEEKEND. A DEEPENING UPPER TROUGH IS FORECAST TO MOVE INTO THE GREAT LAKES BY LATE SATURDAY...WHICH SENDS A COLD FRONT INTO THE OHIO VALLEY BY EARLY SUNDAY. LAST FEW RUNS OF THE GFS AND ECMWF AGREE THAT THE FRONT WILL MAKE IT UNSEASONABLY FAR SOUTH INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS EARLY NEXT WEEK. THIS BRINGS MORE CONFIDENCE TO A COOLER-THAN-AVERAGE PATTERN SHAPING UP TOWARD THE END OF THE EXTENDED. DID NOT GO QUITE AS COOL AS GUIDANCE FOR TEMPS EARLY NEXT WEEK...BUT IF MODEL TRENDS CONTINUE...MAX TEMPS WILL LIKELY BE IN THE 70S AND LOWER 80S BY MONDAY. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... TSTM CLUSTER OVER NE INDIANA ASSOC WITH WEAK LOW LVL CIRCULATION IS MOVG E AND SHOULD STAY N OF TAFS, ALSO BKN LINE OF TSTM FM NR VTA- PMH HAS DEVELOPED IN WEAK CONVERGENCE AND MODERATELY UNSTABLE ATMO WITH CAPES OVR 2000 J/KG. THAT LINE IS EXPECTED TO STAY E OF TAFS. CDFNT OVR UPPER GREAT LAKES WILL DROP SE OVERNIGHT. PREFERRED THE NAM SOLUTION WHICH APPEARS TO BE HANDLING THE CURRENT SITUATION PRETTY WELL. LOW LEVEL CONVERGENCE AHEAD OF THE FNT INCREASES TOWARDS 00Z. BEST LIFT CROSSES THE TAFS BETWEEN 00Z- 10Z. WENT WITH TWO 4 HR TEMPO GROUPS TO COVER THIS. CDFNT PUSHES E OF THE TAFS BETWEEN 10Z-12Z. ENDED THE TSTMS IN THAT TIME FRAME...ALONG WITH BRINGING IN MVFR CIG. OUTLOOK...NO SIG WX EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JTD NEAR TERM...JTD SHORT TERM...JTD LONG TERM...HAWBLITZEL AVIATION...SITES
Hazardous weather outlook, Jul 8, 4:11 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 411 PM EDT TUE JUL 8 2008 OHZ026-034-035-042>046-051>056-092015- HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING- 411 PM EDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082- 088-092015- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE- FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 411 PM EDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TO DEVELOP TONIGHT. LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY SOME OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 8, 5:38 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
538 PM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST DELAWARE 40.30N 83.08W
07/08/2008 E60 MPH DELAWARE OH TRAINED SPOTTER
12-15 LARGE LIMBS DOWN ACROSS OHIO WESLEYAN UNIVERSITY
CAMPUS
&&
NGSpecial weather statement, Jul 8, 5:44 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 544 PM EDT TUE JUL 8 2008 OHZ054-055-064-082230- PICKAWAY OH-MADISON OH-FRANKLIN OH- 544 PM EDT TUE JUL 8 2008 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...MADISON AND NORTHWESTERN PICKAWAY COUNTIES THROUGH 630 PM EDT... AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A GUST FRONT PRODUCING STRONG WINDS...ALONG A LINE EXTENDING FROM WORTHINGTON THROUGH WEST CENTRAL MADISON COUNTY...MOVING SOUTHEAST AT 29 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. STRONG WINDS MAY BE EXPERIENCED BEFORE ANY RAIN OR THUNDER OCCURS. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...COLUMBUS...WORTHINGTON...HILLIARD...RIVERLEA...LAFAYETTE... MINERVA PARK...UPPER ARLINGTON...LAKE DARBY...LONDON...JEFFERSON...MARBLE CLIFF...LINCOLN VILLAGE AND NEW ROME. HATZOS
Local storm report, Jul 8, 6:00 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
600 PM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST FAIRBORN 39.80N 84.02W
07/08/2008 E60.00 MPH GREENE OH TRAINED SPOTTER
&&
HATZOSLocal storm report, Jul 8, 6:02 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
602 PM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 5 S SPRINGFIELD 39.85N 83.80W
07/08/2008 E60 MPH CLARK OH PUBLIC
&&
NGSpecial weather statement, Jul 8, 6:25 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 625 PM EDT TUE JUL 8 2008 OHZ070-082300- BUTLER OH- 625 PM EDT TUE JUL 8 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BUTLER COUNTY THROUGH 700 PM EDT... AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR MILLVILLE...MOVING EAST AT 32 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... HAMILTON...FAIRFIELD...NEW MIAMI...MAUSTOWN...BECKETT RIDGE... HUGHES...MAUD...PISGAH AND MONROE. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME STRONGER...THEN A WARNING MAY BE NEEDED.
Local storm report, Jul 8, 6:38 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
638 PM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
HATZOSThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:58 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 16 min |
| Jul 8, 3:45 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Mercer | 45 min |
| Jul 8, 3:51 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Darke, Mercer, Shelby | 54 min |
| Jul 8, 4:29 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Hardin, Logan, Shelby, Union | 46 min |
| Jul 8, 5:08 PM EDT | Severe Thunderstorm Warning | ILN | Butler | 67 min |
| Jul 8, 5:23 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Union | 38 min |
| Jul 8, 5:33 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene, Miami, Montgomery | 42 min |
| Jul 8, 5:47 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 43 min |
| Jul 8, 6:01 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Fayette, Greene, Madison | 59 min |
| Jul 8, 6:15 PM EDT | Areal Flood Advisory | ILN | Clark, Darke, Miami, Montgomery | 90 min |
| Jul 8, 6:30 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Franklin, Licking | 45 min |
| Jul 8, 6:45 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Franklin, Madison, Pickaway | 45 min |
| Jul 8, 7:10 PM EDT | Areal Flood Advisory | ILN | Fairfield | 65 min |
| Jul 8, 7:31 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont, Hamilton, Highland, Warren | 44 min |
| Jul 8, 7:37 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking | 53 min |
| Jul 8, 7:53 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Highland, Pickaway, Ross | 52 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.